Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

June 21, 2019Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 21, 2019, 3:51 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2019, 3:51 PM MDT (21:51 UTC)
Expired
Jun 21, 2019, 4:30 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:55 PM MDTHAIL 1.83 Se Simla, CO
Jun 21, 4:03 PM MDTHAIL 2.753 N Matheson, CO
Jun 21, 4:04 PM MDTHAIL 1.755 Ene Matheson, CO
Jun 21, 4:07 PM MDTHAIL 0.78 Ene Matheson, COACTUALLY 0.5 INCH BUT NO OPTION.
Jun 21, 4:30 PM MDTHAIL 210 S Limon, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 12:42 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS55 KBOU 212151
SVRBOU
COC039-073-212230-
/O.NEW.KBOU.SV.W.0101.190621T2151Z-190621T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
351 PM MDT Fri Jun 21 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...
  North central Lincoln County in east central Colorado...

* Until 430 PM MDT.

* At 351 PM MDT, a severe thunderstorm was located 4 miles northwest 
  of Matheson, or 17 miles west of Limon, moving east at 40 mph. A 
  tornado warning will continue until 400 PM for Simla to Matheson.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Limon, Hugo, Genoa and Matheson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 10406 3913 10405 3913 10406 3934 10406
      3943 10343 3902 10345 3902 10405
TIME...MOT...LOC 2151Z 266DEG 35KT 3922 10401 

HAIL...1.75IN
WIND...60MPH
 
$$

SCHLATTER
1 follow-up statement
781 
WWUS55 KBOU 212210
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
410 PM MDT Fri Jun 21 2019

COC039-073-212230-
/O.CON.KBOU.SV.W.0101.000000T0000Z-190621T2230Z/
Elbert CO-Lincoln CO-
410 PM MDT Fri Jun 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...

At 410 PM MDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Limon to 6 miles south of
Matheson, or along a line extending from 35 miles west of Flagler to
50 miles east of Colorado Springs, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees. People and 
         animals outdoors will be injured. Expect hail damage to 
         roofs, siding, windows, and vehicles.

Locations impacted include...
Hugo and Matheson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 10406 3913 10405 3913 10406 3922 10400
      3927 10380 3919 10344 3902 10345 3902 10405
TIME...MOT...LOC 2210Z 282DEG 31KT 3921 10372 3908 10393 

HAIL...1.75IN
WIND...60MPH
 
$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 21, 3:30 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
330 PM MDT Fri Jun 21 2019

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Jun 21 2019

An unseasonable, deepening and occluding upper low over northern
Montana is extending a trough into the Great Basin. Numerous
showers and thunderstorms are occurring in the warm conveyor belt
across Northwestern Colorado ahead of the 100 kt jet. Looking at
visible satellite, the more stable air over northern Colorado has trapped
waves in it, while below I-70 shows the more bubbling cumulus
field denoting the instability. Only really expecting severe storm
activity in this area, and perhaps slightly further north into
Arapahoe County due to the east-northeast storm movement. HRRR has
consistently been showing a swath of updraft helicity starting in
Elbert County east into central Lincoln County. This would match
up well with the best dewpoints. Expect the current storm activity
over Douglas County to continue pushing east-northeast through
the rest of the afternoon. Elsewhere across the plains, showers
and weaker thunderstorms will continue through the afternoon and
into the evening. A stronger push from the north will increase the
coverage of rain showers and lower clouds as well through
tonight. Then coverage is expected to decrease from the east into
the early morning as flow aloft increases out of the south and
upslope decreases. Over the mountains, snow continues to fall and
accumulate over elevations of 9000 feet or so. Snow will likely be
seen falling to elevations as low as 7500 feet, but there
shouldn't be much accumulation if any. The band of snow showers
will be sinking south to lower snow amounts falling over zone 31,
so having the advisory end by morning seems good, with another 2
to 4 inches likely to fall this evening and overnight.

The jet will continue the SW to NE oriented band of snow further
south on Saturday over the Front Range mountains. Another 1 to 4
inches are expected to fall during the day tomorrow. The upper
trough will move into eastern Utah, with high surface pressure
over the Great Plains keeping some stability over the plains.
However, with enough moisture still in the area and the jet
nearby, will continue to see a showers and cooler day tomorrow
across the plains.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM MDT Fri Jun 21 2019

The broad summary for the extended forecast is a transition from
a cold springlike storm system containing widespread showery
precip over to a more seasonal pattern as a warm and dry stable
ridge of high pressure begins to build into the region Monday into
late next week.

Starting with Saturday night, the coldest piece of the multi-day
storm system begins to the enter the northern and central portion
of the state as the base of the elongated and positively tilted
trough bottoms and begins to pull eastward. This is the time frame
when the last impulse of mountain snowfall arrives as a 70-80kt
jet rounds the bottom of the trough over the OK panhandle placing
the CWA under the left exit region of this feature. Across the
lower elevations, a moist adiabatic sounding develops and remains
in place into early Sunday with easterly flow up to 700mb. The
ending of the Winter Weather Advisory for the higher mountains
looks on track for 12z Sunday.

Early Sunday, temperature guidance runs have come in a bit colder
and are nudging into record low territory for Sunday morning. The
record low for June 23rd in Denver is 43 degF, so keeping current
grid temps in the lower to mid 40s is still on track despite the
likelihood of early morning cloud cover and scattered showers.
Later in the day, models are fairly synced with the timing of the
exit of the trough around midday as QG fields bring a sharp
gradient of subsidence over the state by late afternoon Sunday.
The NAM is quickest to bring this subsidence in. Forecast
soundings and cross sections still indicate a moist adiabatic
profile up to 300mb thru 18Z as cold northerly flow is in place
behind the exiting trough. This will likely keep orographic rain
and snow showers going trough Sunday afternoon across the
mountains with snowfall over the highest ranges especially on
northwest and north aspects. Across the plains Sunday afternoon,
will expect a mostly cloudy scene especially in the morning with
enough surface heating to provide mixed layer capes in the 200-800
J/kg range. So, will likely see the unsettled weather continue
into Sunday evening with scattered showers and fast moving weak
thunderstorms in northwest flow aloft.

As we head into late Sunday night and early Monday, NAM surface
fields indicate light westerly surface flow, so not expecting
widespread overnight post-storm fog at this time for Monday
morning but can't rule out some patchy dense fog in low lying
areas. At this time, forecast soundings and cross sections begin
to declare an end to the wintery and cold springlike episode as
the atmos drys out and brisk northwest flow develops. By midday
Monday, the beginning of a prolonged warmer and dryer period
ensues. Hints of a weak ridge axis over AZ and UT begins to
develop across the Great Basin as the cold, precip producing
trough moves out onto the Great Lakes and Ohio Valley region.

By early Tuesday, the stable ridge becomes more amplified but with
good daytime heating, isolated showers and weak storms should
develop over the higher terrain and push out onto the plains.
Across the plains, soundings are mostly dry and V shaped, so
isolated gusty weak storms will be the rule in the afternoon and
early evening. For Wednesday, the ridge axis becomes aligned over
the central US. At this point, medium range models indicate
subtropical moisture drawing northward into the southern and
central Rockies and central US plains in typical summerlike
fashion under the dominant ridge centered over TX and Gulf south.
This pattern persists into Friday while supplying enough moisture
each afternoon for isolated showers and storms to fire off the
higher terrain and push out onto the plains. With the dominant
ridge holding firm over the southern portion of the US and
warm/dry stable flow aloft persisting off the eastern Pacific,
Thursday looks to provide the first 90 degF day of the season. No
significant pattern change for Friday with temps holding above
seasonal average with isolated afternoon storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM MDT Fri Jun 21 2019

Airmass should remain more unstable to the south of the main
terminals , with APA having the best chance of being affected by
it. Heavy rain, hail, and strong winds to 50 knots will be
possible with the stronger thunderstorms. Northeasterly winds
will be continuing through the afternoon and evening, weakening by
sundown. Low clouds and rain showers are expected to move in
after 00Z and as a strong storm system affects the region and
remain through the night. May see some patchy fog around sunrise,
with slightly improving conditions late Saturday morning. More
thunder is expected Saturday afternoon, favoring the foothills and
Palmer Divide, with weaker strengths compared to today with cooler
temperatures.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Sunday for COZ034.

Winter Weather Advisory until 6 AM MDT Sunday for COZ033.

Winter Weather Advisory until 6 AM MDT Saturday for COZ031.

&&

SHORT TERM...Kriederman
LONG TERM...Fredin
AVIATION...Kriederman
Hazardous weather outlook, Jun 21, 11:11 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Fri Jun 21 2019

COZ030>051-221715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Fri Jun 21 2019

...SEVERE WEATHER POSSIBLE OVER THE PALMER DIVIDE...
...WINTER WEATHER ADVISORY IN THE MOUNTAINS THROUGH SUNDAY
MORNING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to form around noon along the
southern Front Range urban corridor and Palmer Divide and then
spread eastward through the afternoon. A few storms should become
severe with golf ball sized hail, damaging winds, and heavy rain.
The severe storms will also be capable of producing tornadoes. The
best chance of seeing these stronger storms will be south of I-70.
The severe threat is expected to end by early evening as
widespread rain forms. In the mountains, snow levels will be
between 7500 to 8500 feet, with accumulating snow mainly found
above 9,000 to 10,000 feet through tonight. A Winter Weather
Advisory is in effect through Sunday evening. Areas above
timberline may see 4 to 8 inches of snow overnight. Accumulations
up to 4 inches will be possible down to 8000 feet by Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cool and wet conditions are expected to prevail through the
weekend as an upper level storm system moves over the state.
Rain showers and thunderstorms are expected across the plains
Saturday and Saturday night. In the mountains, rain or snow are
expected to continue with the snow level around 9,000 feet. The
Winter Weather Advisory will remain in effect until Sunday
morning. Additional snow accumulations Saturday night could be 2
to 4 inches. Unsettled weather will continue into Sunday, but
shower activity will begin decreasing through the day as the storm
system begins moving out of the state.

Drier and warmer conditions are expected to spread across Colorado
from Monday through Thursday as a strong upper level ridge
builds over the southern Great Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 12 PM MDT.

In the hours before

Special weather statement, Jun 21, 2:09 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Denver CO
209 PM MDT Fri Jun 21 2019

COZ036-040-041-045-212045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
209 PM MDT Fri Jun 21 2019

...SPECIAL WEATHER STATEMENT...

At 209 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from Aurora to 4 miles west of The Pinery, or
along a line extending from 17 miles southeast of Denver to 41 miles
north of Colorado Springs. Movement was east at 25 mph.

Frequent lighting, winds gusts around 35 mph, and pea size hail are
likely with these storms.  Accumulating hail is possible.  Please be
aware of hail covering the roadways.

Locations impacted include...
Southern Aurora, southeastern Centennial, Highlands Ranch, Castle
Rock, Parker, Lone Tree, Roxborough Park, Bennett, Elizabeth, The
Pinery, Louviers, Arapahoe Park, Franktown, Ponderosa Park, Castle
Pines and Sedalia.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3928 10507 3951 10507 3974 10439 3956 10445
      3956 10447 3953 10446 3932 10454
TIME...MOT...LOC 2009Z 252DEG 20KT 3962 10469 3944 10481

SCHLATTER
Special weather statement, Jun 21, 2:46 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Fri Jun 21 2019

COZ041-212130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
246 PM MDT Fri Jun 21 2019

...SPECIAL WEATHER STATEMENT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Franktown, or 32 miles north of Colorado Springs,
moving east at 20 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.

Locations impacted include...
Eastern Castle Rock, Elbert, Elizabeth, Kiowa, Franktown and
Ponderosa Park.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3918 10483 3941 10484 3950 10439 3933 10433
      3932 10434 3931 10434 3931 10433 3922 10429
TIME...MOT...LOC 2046Z 251DEG 20KT 3930 10475

SCHLATTER
Local storm report, Jun 21, 3:23 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND GST     6 W ELBERT              39.22N 104.64W
06/21/2019  M61 MPH          ELBERT             CO   ASOS

            MONUMENT HILL ASOS.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:13 PM MDTSpecial Weather StatementBOUWeld32 min
Jun 20, 6:21 PM MDTSevere Thunderstorm WarningBOUWashington24 min
Jun 20, 6:43 PM MDTSevere Thunderstorm WarningBOUWashington32 min
Jun 20, 6:50 PM MDTSpecial Weather StatementBOULogan40 min
Jun 20, 7:29 PM MDTSpecial Weather StatementBOULogan46 min
Jun 20, 8:05 PM MDTSpecial Weather StatementBOUSedgwick25 min
Jun 21, 4:42 AM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more48 hr
Jun 21, 2:09 PM MDTSpecial Weather StatementBOUDouglas36 min
Jun 21, 2:46 PM MDTSpecial Weather StatementBOUDouglas44 min
Jun 21, 3:00 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert45 min
Jun 21, 3:07 PM MDTTornado WarningBOUElbert23 min
Jun 21, 3:27 PM MDTTornado WarningBOUElbert33 min
Jun 21, 4:26 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln32 min
Jun 21, 4:59 PM MDTSpecial Weather StatementBOULincoln31 min
Jun 21, 5:03 PM MDTSpecial Weather StatementBOUElbert42 min
Jun 21, 5:13 PM MDTSpecial Weather StatementBOULincoln32 min
Jun 21, 5:41 PM MDTSpecial Weather StatementBOULincoln49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.